全部 标题 作者
关键词 摘要


Successful Treatment of Antiepileptic Drug-Induced DRESS Syndrome with Pulse Methylprednisolone

DOI: 10.1155/2013/928910

Full-Text   Cite this paper   Add to My Lib

Abstract:

Drug reaction with eosinophilia and systemic symptoms (DRESS) syndrome is a rare but potentially life-threatening syndrome characterized by skin rash, fever, lymph node enlargement, and involvement of internal organs. It is most commonly induced by aromatic anticonvulsants and antibiotics. Nonaromatic anticonvulsants are rarely encountered as the causes of DRESS syndrome. In the present report, three discrete cases with DRESS syndrome developing due to three antiepileptic drugs, including valproic acid (nonaromatic), carbamazepine (aromatic), and lamotrigine (aromatic), and their treatment modalities were aimed to be discussed in light of the literature. To the best of our knowledge, our cases are the first children to be treated with pulse methylprednisolone in the literature. 1. Introduction DRESS syndrome reflects a serious hypersensitivity reaction, especially to antiepileptic drugs. Clinical features include cutaneous eruption, fever, multiple peripheral lymphadenopathies, and potentially life-threatening damage of one or more organs, such as hepatitis, nephritis, or myocarditis. Skin rash, suggestive of DRESS syndrome, includes maculopapular rash or generalized erythematous rash, usually associated with facial edema [1, 2]. Reversion of systemic manifestations is very slow, ranging between 1 and 6 months [3]. Liver is the most frequently affected internal organ [1, 4, 5]. Other systemic involvements like interstitial nephritis, encephalitis, aseptic meningitis, myocarditis, interstitial pneumonitis, or vasculitis may also be seen. Pathogenesis of DRESS remains unclear. Different mechanisms, like detoxification defects causing reactive metabolite formation and subsequent immunological reactions, slow acetylation, and reactivation of human herpesviruses, were implicated in its development [2]. DRESS syndrome is most commonly induced by aromatic anticonvulsants and antibiotics. Nonaromatic anticonvulsants are rarely encountered as the causes of DRESS syndrome [2, 3, 6, 7]. In this report, three discrete cases with DRESS syndrome developing due to three antiepileptic drugs, including valproic acid ((VPA), nonaromatic), carbamazepine (CBZ, aromatic), and lamotrigine ((LMT), aromatic), and their treatment modalities were aimed to be discussed in light of the literature. To the best of our knowledge, our cases are the first children to be treated with pulse methylprednisolone in the literature. 2. Case Presentations 2.1. Case 1 A 12-year-old boy was admitted to the emergency department with the complaints of high grade fever, weakness, and generalised

References

[1]  S. A. Walsh and D. Creamer, “Drug reaction with eosinophilia and systemic symptoms (DRESS): a clinical update and review of current thinking,” Clinical and Experimental Dermatology, vol. 36, no. 1, pp. 6–11, 2011.
[2]  P. Cacoub, P. Musette, V. Descamps et al., “The DRESS syndrome: a literature review,” American Journal of Medicine, vol. 124, no. 7, pp. 588–597, 2011.
[3]  N. Pereira De Silva, P. Piquioni, S. Kochen, and P. Saidon, “Risk factors associated with DRESS syndrome produced by aromatic and non-aromatic antipiletic drugs,” European Journal of Clinical Pharmacology, vol. 67, no. 5, pp. 463–470, 2011.
[4]  J. C. Chan, H. H. L. Chan, and C. K. Yeung, “Drug reaction with eosinophilia and systemic symptoms (DRESS),” Hong Kong Journal of Dermatology & Venereology, vol. 20, no. 4, pp. 163–170, 2012.
[5]  S. Lens, G. Crespo, J. A. Carrión, R. Miquel, and M. Navasa, “Severe acute hepatitis in the DRESS syndrome: report of two cases,” Annals of Hepatology, vol. 9, no. 2, pp. 198–201, 2010.
[6]  F. Albayrak, S. Cerrah, A. Albayrak, H. Dursun, R. Yildirim, and A. Uyanik, “DRESS syndrome with fatal results induced by sodium valproate in a patient with brucellosis and a positive cytoplasmic antineutrophilic cytoplasmic antibody test result,” Rheumatology International, vol. 32, no. 7, pp. 2181–2184, 2012.
[7]  M. A. van Zoelen, M. de Graaf, M. R. van Dijk, et al., “Valproic acid-induced DRESS syndrome with acute liver failure,” Netherlands Journal of Medicine, vol. 70, no. 3, p. 155, 2012.
[8]  Y. I. Zhu and M. J. Stiller, “Dapsone and sulfones in dermatology: overview and update,” Journal of the American Academy of Dermatology, vol. 45, no. 3, pp. 420–434, 2001.
[9]  J. R. Sullivan and N. H. Shear, “The drug hypersensitivity syndrome: what is the pathogenesis?” Archives of Dermatology, vol. 137, no. 3, pp. 357–364, 2001.
[10]  A. K. Dewan and R. A. Quinonez, “Allopurinol-induced DRESS syndrome in an adolescent patient,” Pediatric Dermatology, vol. 27, no. 3, pp. 270–273, 2010.
[11]  N. Bachot and J. C. Roujeau, “Differential diagnosis of severe cutaneous drug eruptions,” American Journal of Clinical Dermatology, vol. 4, no. 8, pp. 561–572, 2003.
[12]  P. R. Criado, R. F. Criado, M. Avancini Jde, and C. G. Santi, “Drug reaction with Eosinophilia and Systemic Symptoms (DRESS) / Drug-induced Hypersensitivity Syndrome (DIHS): a review of current concepts,” Anais Brasileiros de Dermatologia, vol. 87, no. 3, pp. 435–449, 2012.
[13]  Y. Suzuki, R. Inagi, T. Aono, K. Yamanishi, and T. Shiohara, “Human herpesvirus 6 infection as a risk factor for the development of severe drug-induced hypersensitivity syndrome,” Archives of Dermatology, vol. 134, no. 9, pp. 1108–1112, 1998.
[14]  S. H. Kardaun, A. Sidoroff, L. Valeyrie-Allanore et al., “Variability in the clinical pattern of cutaneous side-effects of drugs with systemic symptoms: does a DRESS syndrome really exist?” British Journal of Dermatology, vol. 156, no. 3, pp. 609–611, 2007.

Full-Text

comments powered by Disqus